A surprising number of medications can affect the nerve messenger chemical acetylcholine. This compound is crucial for nerves to communicate with each other, so it should not surprise us that limiting or blocking acetylcholine can interfere with thinking. That is what happened to one reader who had a heavy anticholinergic load.
Piling Up Anticholinergic Medicines:
Q. I ended up in the hospital ‘off my gourd.’ I didn’t even know what had happened until later in the week. I am on several anticholinergic medications such as amitriptyline, Benadryl, Vistaril, Phenergan, Claritin, Zantac and tizanidine.
A. We are astonished that you can function at all with so many anticholinergic drugs. Such medications interfere with an important neurochemical called acetylcholine. Although a single drug of this type might not have a large impact, taking several of them presents a serious anticholinergic load.
Several of the medicines you are taking have strong anticholinergic activity. They include amitriptyline (Elavil), diphenhydramine (Benadryl), hydroxyzine (Vistaril), promethazine (Phenergan) and tizanidine (Zanaflex).
The Effects of an Anticholinergic Load:
These drugs can cause dry mouth, constipation, blurred vision and difficult urination. They may also lead to confusion and memory problems, especially when the combination of several creates an anticholinergic load.
You’ll find a list of anticholinergic drugs at www.PeoplesPharmacy.com. You should ask your doctor if there are any alternatives that might be substituted for some of these prescriptions. Your hospital experience is not unique: research shows that older people who take anticholinergic drugs have difficulties with episodic memory (Papenberg et al, Neurobiology of Aging, March 16, 2017).